Tuesday, July 31, 2007

Venlafaxine (Effexor) induced hyponatremia

This study in the Australian and New Zealand Journal of Psychiatry sought to evaluate the incidence and mechanism of venlafaxine induced hyponatremia, which was defined as a plasma Na concentration of less than 130 mmol/L. A 17.2% incidence of hyponatremia was noted. Hyponatremia invariably developed within days of the start of therapy and was associated with failure to suppress vasopressin secretion during conditions of low osmolarity. Fluid restriction during continuation of drug treatment was effective. The authors recommend electrolyte testing in all patients over 65 within 3-5 days of starting venlafaxine.

Venlafaxine, a serotonin-norepinephrine reuptake inhibitor (SNRI), is closely related to the class of selective serotonin reuptake inhibitors (SSRI) which are known to cause hyponatremia. Should we be monitoring electrolytes in patients taking SSRIs?

5 comments:

#1 Dinosaur said...

I would also say there's a difference between an asymptomatic serum sodium of 128 and seizing with a sodium of 115. Is this a clinically meaningful effect?

R. W. Donnell said...

Good question. If the hyponatremia develops gradually over 2 or 3 days the brain would have time to adapt (by definition chronic hyponatremia)and the patient would likely be asymptomatic. There is controversy over whether chronic hyponatremia can cause symptoms in some people.

Also, given the pathophysiology described, that is a failure to supress vasopressin release during water loading, patients could theoretically become acutely hyponatremic if they drank water at a certain rate on effexor, a rate that would not lower the serum sodium under normal circumstances.

T Sagar said...

Can it affect younger patients on venlafaxine too?

Anonymous said...

In response to occurence in younger patients, I am one. I'm 24 years old, and resulting hyponatremia has led me to experience considerable memory loss and cognitive impairment over the past couple of years. I have been taking venlafaxine for 5 years, building up to a maximun dosage of 225mg. To date, I have successfully tapered my dosage to 75mg, and have been at 75 mg for 6 months--yet still no improvement in memory :-/ i'm very behind in my studies, and still struggling through school as a result of my mental fogginess. Being a Biochem major, my memory as a basis for application is invaluable.

Has anyone here experienced a return of function, either directly or indirectly, from reduced dosage or from complete discontinuation of the drug? My apologies if this is a bit broad for the forum!

Regards,
Sarah

Anonymous said...

Can we take a sodium supplement along with effexor to boost sodium levels ?